Alert archive / Nebraska / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 77, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Jun 21, 2023, 1:08 PM MDT for Cheyenne County, Nebraska. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 21, 2023, 1:08 PM MDT (19:08 UTC)
- Expired
- Jun 21, 2023, 2:00 PM MDT
- In force
- 52 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.5 in
- Wind
- 50.0 mph
County Cheyenne County, NE
The radar
The Cheyenne radar (KCYS), 152 km from the middle of the area, began a volume at 19:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 21, 12:33 PM MDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 7.1 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1238 J/kg
- Mixed-layer CIN
- -71 J/kg
- Mixed-layer LCL
- 834 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 196 m²/s²
- 0-3 km storm-relative helicity
- 167 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 8.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 11:40 AM MDT, 1 hour 28 minutes earlier.
Area forecast discussion, Jun 21, 11:40 AM MDT, 1 hour 28 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 1140 AM MDT Wed Jun 21 2023 .SHORT TERM...(Today and tonight) Issued at 320 AM MDT Wed Jun 21 2023 Main forecast concern today surrounds the potential for severe thunderstorms for southeast WY and western NE with multiple hazards in play including large hail, damaging winds, heavy rainfall leading to potential flash flooding, and tornadoes possible. Currently, latest satellite and radar imagery shows a cold front positioned north of KCYS that has begun to stall out as low stratus and fog has developed along the I-80 corridor out to Sidney. KCYS dropped to 1/4 mile earlier, but seems to be bouncing back up to 2 miles with similar observations at KSNY and KIBM. Expecting patchy fog to continue early this morning across southeast WY through the southern NE Panhandle. Southwest flow aloft continues with the upper level low to the northwest with passing shortwave disturbances in the flow across the Rockies today that will lead to lee cyclogenesis and continued near surface moisture advection with southeasterly flow bringing mid-60 dew points to western NE and possibly cross in the WY border. An inverted trough extending northward from CO will lead to a convergence boundary setting up across the NE Panhandle later today that will be one focal point for CI in addition to the Laramie Range. The overnight SPC Outlook update did introduce a 5% tornado probability area east of Cheyenne extending up to southern Goshen Co and into portions of the southern NE Panhandle. Steep mid-level lapse rates exceeding 8 C/km ahead of the shortwave over top of the moist boundary layer will lead to 1500-2000 J/kg MLCAPE developing along the higher terrain by mid- afternoon. Low level moisture boundary looks to be strongest along the Laramie Range from Chugwater up through Douglas so could see a few storms develop here moving east-northeast with 45-50 kt of 0-6 km shear leading to potential severe storms. CAPE profiles will be largest along the North Platte River valley from Wheatland through Torrington and Scottsbluff, especially with a lot of positive area in the hail growth zone (-10C to -30C) leading to the potential for large hail through the early evening. Surface easterlies with the Chugwater cyclone will enhance low level SRH, but looks to be best in the early evening as 700mb flow increases leading to 0-1 km SRH values climbing above 200 m2/s2. This will lead to potential tornado development, especially with more discrete cells whose inflow is not contaminated by colder surface air from nearby storms. Now shifting back east, the other area for potential CI will be near the stalled front/convergence boundary over the NE Panhandle. CAMs have been hinting at surface northeasterlies across the northern Panhandle with surface southeasterlies farther south that could lead to further moisture pooling near the North Platte River valley. This will lead to near 3500 J/kg of MLCAPE developing with shear profiles (mainly due to good directional change) well capable of supercellular structures. While hi-res guidance is not all in agreement on successful CI before 23z in this area, any discrete cells that develop in this environment will be capable of significant large hail with around baseball size possible. Additionally, hodograph curvature with 0-1 km SRH values approaching 100 m2/s2 and increased surface vorticity in the presence of the stalled front could lead to tornado development late this afternoon. Another hazard to consider will be heavy rainfall and flash flooding as 1-hr FF guidance for these areas in 1-1.5 inches and Bunkers right-mover motion looks to only be 10 kt over the NE Panhandle. Ultimately, initially discrete cells will become more widespread leading to cold pool organization and MCS development in the early evening through midnight. CAMs are very mixed on the exact locations of convection today, but all solutions seem to end with a line of storms propagating eastward through late tonight. While severe hail will still be possible, this will most likely cut off the potential for large hail and mostly transition to a damaging wind threat along with heavy rainfall with possible flash flooding. tl;dr Severe thunderstorms likely this afternoon and evening across the area. Be weather aware this afternoon and have multiple ways to receive warnings! .LONG TERM...(Thursday through Tuesday) Issued at 320 AM MDT Wed Jun 21 2023 Forecast still on track. Severe storms are the primary concern for Thursday and Friday. Followed by a possible high wind event Friday night into Saturday. Lingering showers and storms look like a good bet Thursday morning as upper trough slowly moves east into central Nebraska. Shortwave ridge moves through fairly quickly Thursday morning with the ridge axis located along the Kansas/Colorado state line...north into the Panhandle into western South Dakota by 18Z Thursday. Surface frontal boundary looks to lay along a line from Denver to Laramie to Rawlins Thursday afternoon. Begin to see some upper level energy from the southwest. GFS soundings continue to show a capping inversion around 640mbs for areas east of the front. Still forecasting MUCAPE around 2000 J/KG with 0-6km shear around 35kts. SPC has a Slight Risk area for severe thunderstorms for Laramie...Albany and southern Platte and Goshen Counties with a Marginal Risk area out into the Panhandle for Thursday. Will need to see if overnight stratus breaks up in time for convection initiation. Could be seeing stratus all day that would limit convection significantly. A day 3 Slight Risk for the Panhandle into Platte/Goshen/Converse/Niobrara Counties for Friday. Friday looks to be the more significant day for severe thunderstorms as MUCAPE back up into the 3000J/KG range with 0-6km shear up near 50kts for Sidney. Mid level capping inversion is wiped out after 18Z Friday...as upper level low moves through the area. Strong winds still being advertised on the GFS for Friday night into Saturday. Closed low pressure system tracks across Montana Friday night into Saturday. GFS 700mb winds up to 55kts over the south Laramie Range. Don't see too many high wind events this time of year...but we could certainly see one during this timeframe. Winds begin to ease after 15Z Saturday. Associated cold front with the northern low passage moves into the CWA Saturday afternoon and through the CWA into Colorado Saturday evening. Wet pattern continues for Sunday into next week as we see disturbances moving through the flow on a daily basis. && .AVIATION...(For the 18Z TAFS through late Thursday morning) Issued at 1140 AM MDT Wed Jun 21 2023 Active weather expected over the next 24 hours with an increasing risk for severe thunderstorms are the region, mainly impacting the western Nebraska terminals and KCYS late this afternoon through late this evening. Once this activity dissipates or pushes east into central Nebraska tonight, low clouds and fog are expected to redevelop between 08z and 12z Thursday morning. HAZARDS/WEATHER TRENDS: Generally quiet between 18z and 20z before thunderstorms form along or near the Laramie Range and Interstate 25 corridor (impacting KLAR and KCYS). After 20z, storms are expected to develop and push northeast initially towards the southeast Wyoming plains and then into western Nebraska between 23z through 03z. IFR to LIFR conditions are expected in these thunderstorms along with strong winds, hail, and very heavy rainfall. After 08z tonight, another round of low clouds and fog expected for all terminals other than KRWL. && .FIRE WEATHER... Issued at 320 AM MDT Wed Jun 21 2023 Widespread showers and thunderstorms expected today along and east of the Laramie Range. Wetting rainfall will be likely, especially across the NE Panhandle through tonight. Showers and thunderstorms likely again Thursday and Friday, but drier air will work its way into south-central WY Friday and through the weekend. Additionally, gusty winds will lead to elevated fire weather conditions across much of Carbon County through at least Sunday. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...MB LONG TERM...GCC AVIATION...TJT FIRE WEATHER...MB
Hazardous weather outlook, Jun 21, 4:57 AM MDT, 8 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 457 AM MDT Wed Jun 21 2023 NEZ002-003-019>021-054-055-095-096-WYZ101>103-106>108-116>119- 221100- Dawes County-Box Butte County-Scotts Bluff County-Banner County- Morrill County-Kimball County-Cheyenne County- Northern Sioux County-Southern Sioux County- Converse County Lower Elevations-Niobrara County- North Laramie Range- Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-South Laramie Range- South Laramie Range Foothills-Central Laramie County- East Laramie County- 457 AM MDT Wed Jun 21 2023 This hazardous weather outlook is for portions of panhandle Nebraska...east central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Strong to severe thunderstorms likely this afternoon and evening with large hail and damaging winds possible. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY Daily chances for afternoon and evening showers and thunderstorms will continue through Friday. Severe thunderstorms will be possible. .Spotter information statement... Please contact NWS Cheyenne with any storm reports. WYZ104-105-109>115-221100- Ferris/Seminoe/Shirley Mountains-Shirley Basin- Central Carbon County-North Snowy Range Foothills- Southwest Carbon County-Sierra Madre Range- Upper North Platte River Basin-Snowy Range-Laramie Valley- 457 AM MDT Wed Jun 21 2023 This hazardous weather outlook is for portions of south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY The probability for widespread hazardous weather is low. .Spotter information statement... Spotter activation will not be needed.
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 6:39 PM MDT | Special Weather Statement | CYS | Converse | 96 min |
| Jun 20, 7:55 PM MDT | Special Weather Statement | CYS | 65 min | |
| Jun 20, 8:04 PM MDT | Severe Thunderstorm Warning | CYS | Converse | 41 min |
| Jun 20, 10:06 PM MDT | Severe Thunderstorm Warning | CYS | Converse, Niobrara | 39 min |
| Jun 20, 11:13 PM MDT | Severe Thunderstorm Warning | CYS | Converse, Goshen, Niobrara, Platte | 47 min |
| Jun 20, 11:52 PM MDT | Severe Thunderstorm Warning | CYS | Goshen, Niobrara, Platte | 38 min |
| Jun 21, 2:02 PM MDT | Severe Thunderstorm Warning | CYS | Albany, Carbon | 43 min |
| Jun 21, 2:11 PM MDT | Severe Thunderstorm Warning | CYS | Laramie | 49 min |
| Jun 21, 2:23 PM MDT | Special Weather Statement | CYS | 37 min | |
| Jun 21, 2:40 PM MDT | Severe Thunderstorm Warning | CYS | Carbon | 35 min |
| Jun 21, 2:45 PM MDT | Severe Thunderstorm Warning | CYS | Albany | 45 min |
| Jun 21, 2:54 PM MDT | Severe Thunderstorm Warning | CYS | Laramie | 51 min |
| Jun 21, 2:59 PM MDT | Tornado Warning | CYS | Albany | 31 min |
| Jun 21, 3:29 PM MDT | Tornado Warning | CYS | Albany | 15 min |
| Jun 21, 3:39 PM MDT | Severe Thunderstorm Warning | CYS | Laramie | 51 min |
| Jun 21, 3:46 PM MDT | Special Weather Statement | CYS | Platte | 44 min |
| Jun 21, 4:14 PM MDT | Severe Thunderstorm Warning | CYS | Albany, Platte | 46 min |
| Jun 21, 4:39 PM MDT | Severe Thunderstorm Warning | CYS | Goshen | 51 min |
| Jun 21, 4:54 PM MDT | Flash Flood Warning | CYS | Laramie | 3 hr |
| Jun 21, 5:00 PM MDT | Special Weather Statement | CYS | Platte | 45 min |
| Jun 21, 5:10 PM MDT | Severe Thunderstorm Warning | CYS | Goshen, Niobrara | 50 min |
| Jun 21, 5:17 PM MDT | Severe Thunderstorm Warning | CYS | Albany, Platte | 43 min |
| Jun 21, 5:27 PM MDT | Severe Thunderstorm Warning | CYS | Goshen, Niobrara | 28 min |
| Jun 21, 5:29 PM MDT | Severe Thunderstorm Warning | CYS | Laramie, Platte | 19 min |
| Jun 21, 5:36 PM MDT | Severe Thunderstorm Warning | CYS | Platte | 39 min |
| Jun 21, 5:41 PM MDT | Special Weather Statement | CYS | Niobrara | 34 min |
| Jun 21, 5:52 PM MDT | Severe Thunderstorm Warning | CYS | Goshen, Niobrara | 20 min |
| Jun 20, 6:30 PM MDT | Special Weather Statement | CYS | Sioux | 45 min |
| Jun 20, 6:37 PM MDT | Severe Thunderstorm Warning | CYS | Sioux | 38 min |
| Jun 20, 7:05 PM MDT | Severe Thunderstorm Warning | CYS | Sioux | 16 min |
| Jun 20, 7:15 PM MDT | Severe Thunderstorm Warning | CYS | Sioux | 45 min |
| Jun 20, 7:51 PM MDT | Special Weather Statement | CYS | Dawes | 54 min |
| Jun 21, 1:29 AM MDT | Special Weather Statement | CYS | Sioux | 46 min |
| Jun 21, 12:49 PM MDT | Severe Thunderstorm Warning | CYS | Cheyenne | 41 min |
| Jun 21, 1:11 PM MDT | Severe Thunderstorm Warning | CYS | Cheyenne | 49 min |
| Jun 21, 1:24 PM MDT | Tornado Warning | CYS | Cheyenne | 36 min |
| Jun 21, 2:00 PM MDT | Severe Thunderstorm Warning | CYS | Cheyenne | 30 min |
| Jun 21, 2:22 PM MDT | Special Weather Statement | CYS | Morrill | 23 min |
| Jun 21, 2:27 PM MDT | Special Weather Statement | CYS | Kimball | 33 min |
| Jun 21, 2:48 PM MDT | Severe Thunderstorm Warning | CYS | Kimball | 42 min |
| Jun 21, 3:09 PM MDT | Severe Thunderstorm Warning | CYS | Banner, Scotts Bluff | 51 min |
| Jun 21, 3:19 PM MDT | Special Weather Statement | CYS | Banner | 41 min |
| Jun 21, 3:57 PM MDT | Special Weather Statement | CYS | Scotts Bluff | 33 min |
| Jun 21, 4:22 PM MDT | Special Weather Statement | CYS | Sioux | 23 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.